New Hampshire, 2023

Flash Flood in New Hampshire, August 8, 2023

August 8, 2023 · NWS GYX · 1 event in 1 county or zone

An area of low pressure moved northeast from Massachusetts into Maine and New Hampshire on the morning of the 8th. The rainfall intensity increased during peak heating, with the heaviest rainfall from Nashua, New Hampshire to Waterville, Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moved northeast from Massachusetts into Maine and New Hampshire on the morning of the 8th. The rainfall intensity increased during peak heating, with the heaviest rainfall from Nashua, New Hampshire to Waterville, Maine. In Sullivan County rainfall amounts ranged between 3 and 5 inches. The water table and streams were elevated prior to the rains on August 8th, limiting runoff storage. The conditions resulted in notable flooding in the Plaistow area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 8, 9:45 AM EST, 45 minutes earlier.

Area forecast discussion, Aug 8, 9:45 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1045 AM EDT Tue Aug 8 2023

.SYNOPSIS...
Numerous showers and embedded thunderstorms, associated with an
area of low pressure, continue through today. Heavy rain is
likely and may lead to localized flash flooding. High pressure
moves in for midweek with the next round of showers expected
Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...

1040AM Update...Have adjusted rainfall totals across western
Maine based on observations, which has resulted in a general
increase across the board. This is especially true across
Cumberland, Androscoggin, and western Kennebec counties where
several gauges are in the 2 to 3 inch range already, with some
also nearing 4 inches for the day thus far. Looking upstream at
the radar mosaic...heavy showers and embedded storms are lined
up all the way down into southern Mass, and these will continue
to track to the north/northeast into far SE NH and western ME
into early this afternoon based on the latest HRRR, continuing
and worsening the already heightened threat for flash flooding.
A couple of strong to severe storms are also possible with this
activity across SE NH and SW ME.

Looking farther to the west, satellite is showing breaks in the
clouds occurring across SW NH which could spread farther to the
E and NE over the next few hours, creating favorable
instability. SPC mesoanalysis is showing up to 1000-1500 J/kg
across western and southern NH into early this afternoon along
with continued favorable bulk and directional sheer. So we'll
have to keep an eye on southern NH for additional strong to
severe storms with small hail, damaging winds, and possibly a
tornado.

Update...LLJ is increasing...and so are convective showers on
its leading edge. In addition to the expected torrential
rainfall with these showers...there is also some severe threat.
I have moved up the timing of the gusty wind wording in the
forecast...as SPC mesoanalysis shows weak instability but no CIN
currently along with ample shear. Radar already showing
indications that these showers are rotating. Even if things are
still too stable for tornadoes...the pressure perturbations of
the mesocyclones may be enough to force some of those gusty
winds to the surface this early in the day.

Previous discussion...It would not be summer 2023 without a
flash flood threat in New England. Once again PWAT value will be
pushing 2 inches across the forecast area. All the moisture
will make for rather weak lapse rates aloft...but convective
temps will only be in the 70s across the forecast area. So we
have a mesoscale convective threat supported by synoptic scale
forcing. The low to mid level jet will be focused from near the
ME/NH border north thru Penobscot Bay for much of today...while
the upper jet exit region overlays the same areas. This is a set
up supportive of sustained deep convection and intense rainfall
at times. Already this morning dual-pol radar is estimating
that individual convective cells are producing rainfall rates of
5 to 6 inches per hour. It is the threat of these kinds of
cells training over the same areas thru today that will lead to
flash flooding.

Hi-res guidance has been shifting slowly but steadily south and
east with this threat today. Multiple runs of the HRRR combined
with HREF guidance have shifted the heaviest QPF towards the
coast and into the Midcoast. As such I have expanded the flood
watch to cover these areas. Notably the 08.00z HREF has 20
percent probabilities of the 6 hr 100 year recurrence intervals
being exceeded in the Midcoast region...and a 10 percent chance
of the same for the Seacoast. The 100 year recurrence
interval QPF...or 1 percent of occurring in any given year...is
around 4.5 inches. Since this is showing the signal for the
potential for most impactful rainfall...and the fact that it
fell outside of the previous watch area...I felt that the watch
should be expanded. And already the heaviest rainfall since
midnight has been focusing from the NH border eastward.

There also remains a marginal risk for severe weather across
southern NH into extreme southwestern ME. This will be rather
conditional on getting some breaks in the cloud cover to steepen
low level lapse rates to assist updraft acceleration. Gusty
winds are the primary hazard...but turning from the surface to
H7 will lead to fairly large...looping hodographs. If we can get
enough instability to tap that helicity there will be a tornado
threat...even as early as just after sunrise.

&&

.SHORT TERM /WEDNESDAY/...
LLJ and the bulk of the precip will be lifting northeast of the
forecast area by this evening. However the trof axis is not
forecast to sweep east of the local area until after midnight.
So the threat of convection...albeit more scattered...will
linger thru that time. Eventually flow becomes offshore and only
upslope clouds and showers will remain.

Wed will be near normal temps but breezy behind the front. Gusts
near 25 mph will be common as drier air advects in.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview: We seem to be firmly back into another active weather
pattern as models hint at multiple systems riding across northern
North America and into our region. We start the period dry with some
weak mid level ridging building in overnight and the first half of
Thursday. Then the train rolls on Thursday night as another 500 mb
trough axis moves through the area. Showers won't last all that long
as a cold front hurries them along and drier air behind the front
should keep Friday mostly dry. We rinse and repeat this pattern
through the end of the extended.

Details: Mostly clear skies Wednesday night should allow for low
temperatures to cool into the 50s for most areas, with low 60s in the
coastal plain. The first half of Thursday look dry, but clouds will
move in quick from the west. Despite this, southerly flow should
still warm things up fairly well and those areas that do see a
decent amount of morning sun, probably south of the mountains, will
see high temperatures climb toward the low to mid 80s. Shower
activity increases west to east Thursday night out ahead of an
advancing cold front and along a 500mb trough axis. The downside of
the southerly flow is that it will likely drive PWATs up again.
Ensembles are already hinting at values approaching 1.5" and with the
frontogenesis band co-located with the leading edge of
precipitation, the potential for a few heavy showers and an embedded
thunderstorm isn't out of the question, but its too early to
pinpoint any areas of concern.

The area of low pressure looks to quickly make its exit and have us
mostly dry by Friday morning, with the exception of some lingering
showers in the north. Clouds should thin quickly in interior and
southern zones and will allow for a seasonably warm day with
temperatures in the upper 70s and low 80s. As weak ridging builds in
again for Friday night low temperatures could get quite cool.
Uncertainty begins to grow in this time period as far as timing the
next system. However it looks the window will be Saturday evening to
early Sunday morning.

Models are in a bit better agreement that this will be a fairly slow
moving wave and will continue to keep chance showers in the forecast
through the evening Sunday. Timing is even more uncertain with the
next system as the ECMWF gives us a break for the remainder of the
period, but the GFS wants to quickly move the next system in
Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Short Term...Widespread MVFR with areas of IFR will generally
deteriorate thru morning to more widespread IFR conditions.
Beyond that the forecast is more uncertain. Conditions may try
and improve outside of any convection during the day...but local
IFR or lower will remain a threat as long as SHRA and TSRA
continue. At this time the focus for heavy convection is
expected along the coast and into the mtns of western ME. These
would be the areas most likely to see IFR or lower conditions
during the day. In addition LLWS will likely persist thru the
afternoon as LLJ moves over the forecast area. Once winds shift
to offshore conditions should return quickly to VFR...except
north of the mtns where upslope clouds and SHRA may continue
thru the overnight.

Long Term...Restrictions are possible at all terminals on Thursday
night as showers and thunderstorms pass through. VFR conditions will
quickly return Friday and prevail until the next round of showers
overnight Saturday or early Sunday.

&&

.MARINE...
Short Term...SCA remains in effect for gusty winds and building
seas today. Offshore flow remains gusty Wed...but should stay
below 25 kt gusts. This will however keep seas from diminishing
too quickly...with 5 ft seas lingering near 25 nm.

Long Term...Winds and seas are expected to remain below SCA
thresholds through the end of the week. Multiple rounds of showers
are expected with winds shifting between westerly as they approach
and southerly as they pass through. The first round of showers is
expected Thursday night, and the next over the weekend.

&&

.HYDROLOGY...
Flood watch has been expanded to include southeast NH and the
rest of western ME. Convection supported by synoptic lift will
lead to a intense rainfall rates today. Repeated rounds of those
intense rainfall rates may lead to flash flooding...and
localized considerable impacts. The heaviest rainfall threat has
now shifted to the Seacoast northeastward into the Midcoast and
western ME foothills.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through this evening for MEZ007>009-012>014-
     018>028-033.
NH...Flood Watch through this evening for NHZ001>006-009-010-
     012>014.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ150>154.

&&

NEAR TERM...Combs/Legro
SHORT TERM...Legro
LONG TERM...Baron
Hazardous weather outlook, Aug 8, 2:33 AM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
333 AM EDT Tue Aug 8 2023

MEZ007>009-012>014-018>028-033-NHZ001>006-009-010-012>014-090745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Belknap-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
333 AM EDT Tue Aug 8 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ007-008-011-015-090745-
Sullivan-Merrimack-Cheshire-Western And Central Hillsborough-
333 AM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms continue today with a few strong
to severe storms possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-090745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
333 AM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 9:25 AM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1025 AM EDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     Flood            3 NNW Greene            44.23N 70.15W
08/08/2023                   Androscoggin       ME   Dept of Highways

            Greene Allan Pond Rd by the Hooper Pond Road
            is flooded water over road.

&&

SJ
Local storm report, Aug 8, 10:02 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1102 AM EDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     Rain             2 E Lewiston            44.10N 70.17W
08/08/2023  M3.00 inch       Androscoggin       ME   Trained Spotter

            Three of inches of rain as of 11 am, still
            raining.

&&

DD
Local storm report, Aug 8, 10:03 AM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1103 AM EDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     Flash Flood      3 NW Auburn             44.13N 70.27W
08/08/2023                   Androscoggin       ME   Fire Dept/Rescue

            Water over West Auburn Rd near Summer St.
            Emergency vehicles cannot pass.

&&

SJ

The radar

The Boston radar (KBOX), 96 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockingham

When
August 8, 10:30 AM EST to 12:30 PM EST
Where
Rockingham County, 2.06 mi ESE of Westville to 0.71 mi SE of Plaistow
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.820, -71.062

Multiple areas in downtown Plaistow including Town Green, Main Street, and Congressional Avenue were flooded with flowing water across streets and feet of standing water up to knee depth in parts. South of town the main thruway Route 108 or Newton Road was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2023Every state in 2023This day in weather historyWarnings in New Hampshire, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131273.